Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1997, 11:08 PM EDT for Arenac County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1997, 11:08 PM EDT (03:08 UTC)
- Expired
- Jun 25, 1997, 12:05 AM EDT
- In force
- 57 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 10:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2016 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
764
WUUS1 KAPN 250307 RRA
SVRAPN
MIC011-250405-
BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1108 PM EDT TUE JUN 24 1997
* SEVERE THUNDERSTORM WARNING FOR
ARENAC COUNTY - NORTH CENTRAL LOWER MICHIGAN
* UNTIL 1205 AM EDT
* SOME LOCATIONS AFFECTED
STERLING
ALGER
STANDISH
* AT 1100 PM EDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM GLADWIN AND HOCKADAY IN GLADWIN COUNTY SOUTHWEST
TO MOUNT PLEASANT IN ISABELLA COUNTY. MOVEMENT OF THESE STORMS
WAS NORTHEAST AT 40 MPH.
* THE STORMS ARE EXPECTED TO REACH ALGER BY 1130 PM AND THE
STERLING AND STANDISH AREAS BY 1145 PM.
DAMAGING WINDS IN EXCESS OF 60 MPH WILL CONTINUE TO BE THE
PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS. HEAVY
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
EXPECTED. TAKE COVER IN A STURDY BUILDING AWAY FROM WINDOWS
BH/PBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:53 PM EDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jun 24, 3:53 PM EDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 354 PM EDT TUE JUN 24 1997 LATEST SFC ANALYSIS CONTINUES TO SHOW BROAD AREA OF ACYC FLOW ACRS LWR MI...BUT WITH WRM FNTL ASSCD CYC FLOW ACRS LK SUPERIOR AND ERN UPR MI. INFLUENCE OF LK SUPERIOR MOST LIKELY HAVING AN EFFECT ON PUSHING WRM FNT S INTO UPR MI GIVEN THE COOL N-S COMPONENT TO THE WIND. MAIN FCST QUESTIONS WILL ONCE AGAIN CENTER ON PROBABILITY/AREAL EXTENT OF TSTMS AND SVR WX THREAT. NGM/ETA CONTINUE TO BE IN LINE WITH UPR FEATURES...THO NGM ONCE AGAIN APPEARS A BIT TOO FAST WITH FNTL MOVEMENT. MAIN DIFFERENCE FROM PREVIOUS MODEL RUN IS LACK UPR DIVRGNCE/SFC CONVRGNCE COUPLING ACRS NRN LWR OVERNIGHT. GRIDDED DATA SHOWS VORT MAX ACRS WI LATER THIS EVE WEAKENING AS IT MOVES INTO BROAD SCALE UPR RIDGE...AT MOST CAUSING THE RIDGE TO FLATTEN SOMEWHAT. ERN UPR TO GET THE BRUNT OF THIS ENERGY... THUS BETTER UPR DIVERGENCE/LWR CONVERGENCE COUPLING. JUST WEAK VORT LOBING WORKING INTO NRN LWR AFT MIDNIGHT/BY DAYBREAK...WITH NEGLIGABLE SFC CONVERGENCE. THIS MAKES SENSE GIVEN BAROTROPIC NATURE OF ATMS ACRS LWR MI...WITH THERMAL/THCK RIDGE TO REMAIN IN PLACE THRU MORNING. SFC CONVERGENCE HWVR MAY GET A BOOST WITH OUTFLOW BNDRYS DUE TO THE CONVECTION THAT WILL FIRE N AND W OF THE REGION THIS EVENING. PER COORD WITH DTX...WOULD THEREFORE LEAN TOWARD HAVING AT LEAST SCT POPS FOR MUCH OF THE REGION...WITH LIKELY POPS ACRS ERN UPR AND NW LWR IN CLOSER PROXIMITY TO BEST UPR LVL SUPPORT. SVR CHCS THO UNLIKELY BY 06Z WITH THE WARMING/MOISTENING PROFILE ALOFT COMBINED WITH LOSS OF DAYTIME HEATING. MODIFED KAPX SOUNDING FOR 06Z INDICATES CAPES ARND 1500 J/KG...WITH HEAVY RAIN/HIGH K INDICIES BEING THE PRIMARY THREAT. STRONG 700-500 MB DRYING AND CAA WORKS INTO REGION FROM W BY 12Z BEHIND INITIAL SFC FNT AND AHEAD OF SECONDARY TROUGH ASSCD WITH MAIN UPR LVL VORT. HWVR...THESE DESTABLTZTN FACTORS WILL BE OFFSET BY SFC DRYING AND SUFFICIENT UPR DIVERGNCE/LWR CONVERGENCE STILL LACKING. THUS WOULD NOT BE SUPRISED IF SVR WX IS NOT SEEN ACRS THE AREA BEFORE WE TRANSFORM INTO COOLER...DRIER REGIME BY LATE WED/INTO THU. WOULD XPC AT LEAST SCT ACTIVITY ACRS SE PTNS OF NRN LWR WITH STILL HIGH DWPTS IVOF INITIAL@ FNT. HWVR...WITH LOW LVL DRYING INCREASING W/ TIME...MAIN AREA OF SHOWERS/TSTMS WILL FOCUS ALONG 1000/850 THTE RIDGES AND MSTR FLUX CONVERGENCE. HURLEY
In the hours before
Special weather statement, Jun 24, 9:26 PM EDT, 1 hour 42 minutes before
MIZ021-026-027-MIZ032-033-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 927 PM EDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST LOWER MICHIGAN... AT 925 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF TRAVERSE CITY TO 10 MILES WEST OF CADILLAC. THESE STORMS ARE MOVING TO THE NORTHEAST AT 45 MPH... AND WILL EXTEND FROM NEAR BELLAIRE TO KALKASKA TO LAKE CITY BY 1000 PM. WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE STORMS WHEN THEY APPROACH YOUR AREA. IN ADDITION...EXPECT BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
Special weather statement, Jun 24, 9:27 PM EDT, 1 hour 41 minutes before
MIZ021-026-027-MIZ032-033-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 927 PM EDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST LOWER MICHIGAN... AT 925 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF TRAVERSE CITY TO 10 MILES WEST OF CADILLAC. THESE STORMS ARE MOVING TO THE NORTHEAST AT 45 MPH... AND WILL EXTEND FROM NEAR BELLAIRE TO KALKASKA TO LAKE CITY BY 1000 PM. WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE STORMS WHEN THEY APPROACH YOUR AREA. IN ADDITION...EXPECT BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
Special weather statement, Jun 24, 10:23 PM EDT, 45 minutes before
MIZ008-015>019-021-024-026-030-036-042-MIZ022-023-027>029-032>035- 041-250630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1023 PM EDT TUE JUN 24 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 AM EDT FOR MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 200 AM FOR THE FOLLOWING COUNTIES IN EASTERN UPPER MICHIGAN... CHIPPEWA MACKINAC AND FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN... EMMET CHEBOYGAN PRESQUE ISLE CHARLEVOIX ANTRIM OTSEGO MONTMORENCY ALPENA GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC SOME COMMUNTIES INCLUDED IN THIS WATCH ARE SAULT STE MARIE... ALPENA... GAYLORD... TRAVERSE CITY... GRAYLING... HOUGHTON LAKE... AND STANDISH. THE PRIMARY THREAT FROM ANY THUNDERSTORMS WITHIN THIS WATCH IS HIGH WINDS IN EXCESS OF 60 MPH. BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTING WILL ALSO ACCOMPANY THE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO... TELEVISION... OR CABLE TELEVISON STATION FOR THE LATEST INFORMATION OF THIS THUNDERSTORM SITUATION. SHOBE2
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:52 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee | 43 min |
| Jun 24, 10:13 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 47 min |
| Jun 24, 10:36 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Ogemaw | 44 min |
| Jun 24, 11:32 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 93 min |
| Jun 25, 12:04 AM EDT | Severe Thunderstorm Warning | APX | Arenac | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.